EconPapers    
Economics at your fingertips  
 

Can a Taylor rule better explain the Fed’s monetary policy through the 1920s and 1930s? A nonlinear cliometric analysis

Olivier Damette, Fredj Jawadi () and Antoine Parent ()

Studies in Nonlinear Dynamics & Econometrics, 2018, vol. 22, issue 5, 18

Abstract: This paper investigates whether a variant of a Taylor rule applied to historical monetary data of the interwar period is useful to gain a better understanding of the Fed’s conduct of monetary policy over the period 1920–1940. To this end, we considered a standard Taylor rule (using two drivers: output gap and inflation gap) and proxied them differently for robustness. Further, we extended this Taylor rule to a nonlinear framework while enabling its coefficient to be time-varying and to change with regard to the phases in business cycle, in order to better capture any further asymmetry in the data and the structural break induced by the Great Depression. Accordingly, we showed two important findings. First, the linearity hypothesis was rejected, and we found that an On/Off Taylor Rule is appropriate to reproduce the conduct of monetary policy during the interwar period more effectively (the activation of drivers only occurs per regime). Second, unlike Field [Field, A. 2015. “The Taylor Rule in the 1920s.” Working Paper], we validated the use of a Taylor rule to explain the conduct of monetary policy in history more effectively. Consequently, this nonlinear Taylor rule specification provides interesting results for a better understanding of monetary regimes during the interwar period, and offers useful complements to narrative monetary history.

Keywords: monetary cliometrics; monetary policy; nonlinearity; Taylor rules; threshold models (search for similar items in EconPapers)
JEL-codes: C20 G10 N12 N22 (search for similar items in EconPapers)
Date: 2018
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/snde.2018.22.issu ... -0107.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Can a Taylor rule better explain the Fed’s monetary policy through the 1920s and 1930s? A nonlinear cliometric analysis (2018)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:22:y:2018:i:5:p:18:n:9

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2021-01-08
Handle: RePEc:bpj:sndecm:v:22:y:2018:i:5:p:18:n:9